Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 374, NWS Des Moines, IA

August 16, 2004Butler County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2004, 6:29 PM CDT for Butler County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 6:29 PM CDT (23:29 UTC)
Expired
Aug 16, 2004, 7:15 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Butler County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 162329
SVRDMX
IAC023-170015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN NORTH CENTRAL IOWA

* UNTIL 715 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DUMONT...OR ABOUT 30 MILES SOUTH OF MASON
  CITY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR BRISTOW AROUND 635 PM CDT...
  NEAR ALLISON AROUND 640 PM CDT...
  NEAR CLARKSVILLE AROUND 655 PM CDT AND
  NEAR SHELL ROCK AROUND 700 PM CDT.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTHWESTERN IOWA.

LAT...LON 4291 9302 4256 9301 4256 9257 4290 9257

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:27 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 16, 3:27 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT MON AUG 16 2004

.DISCUSSION...
SCNDRY S/W VSB IN WV IMAGERY IS ANTICIPATED TO COME INTO PLAY FM THE
4-7PM TIME FRAME ALG THE FNT MOVING INTO THE NWRN CRNR ATTM.
PROFILERS ARE NOT SHOWING MUCH WIND HOWEVER FOR ANY SGFNT FNTL
CONVERGENCE...BUT THE WAVE SHOULD BE ENOUGH TO RELEASE THE
INSTABILITY OF 1-2K J/KG. NW WNDS ALF ARND THE DEEP UPR CYC OVR
CANADA SHOULD PROVIDE ENOUGH SHEAR FOR A FEW STORMS TO ROTATE. THE
13KM RUC REMAINS EMPHATIC ABT PCPN MOVS EWD ACRS THE CWA
OVRNGT...AND NOT MUCH TMR. KEPT CONTINUITY GOING WITH SML CHCS IN
THE SE. BNDRY GOING STNRY IN NRN MO TMR EVENING AHD ANOTHER S/W IN
THE WNW FLOW. THE GFS IS MORE INDUSTRIOUS WITH THIS WAVE WHEREAS THE
ETA/S ARE NOT AS MUCH. CUR FCSTS HAVE CHC POPS ACRS THE S AND WE
WILL CONTINUE THAT THINKING...FIGURING THE FNT WL NOT MOVE NWD MUCH
IN SUCH A FLOW PTRN. NXT SGFNT FNT ARRIVES LTR THIS WEEK WITH A
FRESH AMS...WITH ANY PCPN THREAT SMALL THROUGH THE WKEND ATTM. TMPS
WL APPROACH NORMAL OVER THE NXT COUPLE OF DAYS WITH A FALLBACK AGN
LATE IN THE WEEK. LOOKING LIKE AUGUST WILL INDEED BE BELOW IF NOT
WELL BELOW NORMAL FOR TMPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, Aug 16, 5:05 AM CDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CDT MON AUG 16 2004

IAZ004>007-015>017-023>028-033>039-044>050-171003-
BLACK HAWK IA-BOONE IA-BREMER IA-BUTLER IA-CALHOUN IA-CARROLL IA-
CERRO GORDO IA-CRAWFORD IA-EMMET IA-FRANKLIN IA-GREENE IA-GRUNDY IA-
HAMILTON IA-HANCOCK IA-HARDIN IA-HUMBOLDT IA-KOSSUTH IA-MARSHALL IA-
PALO ALTO IA-POCAHONTAS IA-SAC IA-STORY IA-TAMA IA-WEBSTER IA-
WINNEBAGO IA-WORTH IA-WRIGHT IA-
INCLUDING THE CITIES OF...FORT DODGE...MASON CITY AND WATERLOO
505 AM CDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH
CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING AS A STRONG
UPPER LEVEL SYSTEM PASSES THROUGH THE AREA. AN ISOLATED SEVERE STORM
WITH LARGE HAIL IS POSSIBLE THIS MORNING. A FEW MORE SEVERE STORMS
ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN
THREAT WILL ALSO BE LARGE HAIL THOUGH AN ISOLATED DAMAGING WIND EVENT
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON
AND EVENING AS A COLD FRONT PASSES THROUGH THE AREA. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 PM AND 10 PM TODAY AND
THEN AGAIN LATE WEDNESDAY.

IAZ057>062-070>075-081>086-092>097-171003-
ADAIR IA-ADAMS IA-APPANOOSE IA-AUDUBON IA-CASS IA-CLARKE IA-
DALLAS IA-DAVIS IA-DECATUR IA-GUTHRIE IA-JASPER IA-LUCAS IA-
MADISON IA-MAHASKA IA-MARION IA-MONROE IA-POLK IA-POWESHIEK IA-
RINGGOLD IA-TAYLOR IA-UNION IA-WAPELLO IA-WARREN IA-WAYNE IA-
INCLUDING THE CITIES OF...DES MOINES AND OTTUMWA
505 AM CDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING AS A TROUGH OF LOW PRESSURE ENTERS THE AREA. LARGE HAIL WILL
BE THE PRIMARY THREAT DURING THE PERIOD THROUGH AN ISOLATED TORNADO
IS POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL AND SOUTHWEST IOWA. A
FEW THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING...HOWEVER NONE OF
THIS ACTIVITY IS EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY THROUGH
THURSDAY AS A BOUNDARY LINGERS OVER SOUTHERN IOWA AND NORTHERN
MISSOURI. THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 5 PM AND MIDNIGHT.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED WEDNESDAY AFTERNOON AND
EVENING.

DONAVON

In the hours before

Special weather statement, Aug 16, 5:34 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
534 PM CDT MON AUG 16 2004

IAZ004>007-015>017-023>026-033>037-044>049-057>061-170400-

SEVERE THUNDERSTORM WATCH #755 REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR THE COUNTIES OF...

  AUDUBON               BOONE                 CALHOUN
  CARROLL               CERRO GORDO           CRAWFORD
  DALLAS                EMMET                 FRANKLIN
  GREENE                GUTHRIE               HAMILTON
  HANCOCK               HARDIN                HUMBOLDT
  JASPER                KOSSUTH               MARSHALL
  PALO ALTO             POCAHONTAS            POLK
  SAC                   STORY                 WEBSTER
  WINNEBAGO             WORTH                 WRIGHT
Local storm report, Aug 16, 6:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 WSW COULTER           42.72N 93.42W
08/16/2004  0.88 INCH        FRANKLIN           IA   TRAINED SPOTTER

            REPORTED BY TRAINED STORM SPOTTER.

&&

MR
Local storm report, Aug 16, 6:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             HAMPTON                 42.74N 93.20W
08/16/2004  1.00 INCH        FRANKLIN           IA   LAW ENFORCEMENT

            ALSO ESTIMATED 40 MPH WINDS BLOWING THE HAIL.

&&

31
Local storm report, Aug 16, 6:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             HAMPTON                 42.74N 93.20W
08/16/2004  1.00 INCH        FRANKLIN           IA   TRAINED SPOTTER

&&

RPK
Local storm report, Aug 16, 6:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             HAMPTON                 42.74N 93.20W
08/16/2004  1.50 INCH        FRANKLIN           IA   PUBLIC

            SOUTH EDGE OF HAMPTON. THREE MINUTES OF DIME TO QUARTER
            SIZED HAIL WITH SOME PING PONG BALL SIZED STONES.

&&

31

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:45 PM CDTSevere Thunderstorm WarningDMXFranklin60 min
Aug 16, 6:26 PM CDTSevere Thunderstorm WarningDMXPalo Alto59 min
Aug 16, 6:44 PM CDTSevere Thunderstorm WarningDMXFranklin, Hardin46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.